Michael W. Rowley, Amitkumar Patel, Wendi Zhou, Mark Wong, Anil B. Seetharam
Immune reconstitution syndrome is a recognized complication with initiation of highly active antiretroviral therapy for acquired immune deficiency syndrome patients co-infected with hepatitis B. Hepatitis B flares are seen in 20%-25% of patients after initiation of highly active antiretroviral therapy, an estimated 1%-5% of whom develop clinical hepatitis. We present a case of highly active antiretroviral therapy initiation for HIV that led to a flare of HBV activity despite antiviral therapy directed towards both. Liver biopsy and longitudinal serologic evaluation lend support to the hypothesis that the flare in activity was representative of IRIS. Importantly, we document eAg/eAb seroconversion with the IRIS phenomenon.
Key words. Acquired Immune Deficiency Syndrome, AIDS, Hepatitis B, Human Immunodeficiency Virus